Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 3, NWS Jacksonville, FL

February 13, 1997Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Feb 13, 1997, 4:21 PM EST for Putnam County, Florida. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 13, 1997, 4:21 PM EST (21:21 UTC)
Expired
Feb 13, 1997, 5:15 PM EST
In force
54 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 4:38 PM ESTThunderstorm Wind 60Interlachen, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1997-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1997-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 132128 RRA
TORJAX
FLC107-132215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EST THU FEB 13 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...EASTERN PUTNAM COUNTY
 
AT 425 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A POSSIBLE
TORNADO IN CENTRAL PUTNAM COUNTY NEAR INTERLACHEN MOVING EAST AT 20 MPH.
THE STORM WILL PASS THRU PALATKA BY 435 PM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
JOHNSON/WELSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 13, 2:38 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 13, 2:38 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EST THU FEB 13 1997

A LOT GOING ON AGAIN TDY. LO IN SE MS MOVG NE WI WRMFNT XTNDG FM THAT
LO TO CTY-GNV-JAX BEACH. I BLEW SOME OF MY TEMPS (AT LEAST I WAS RIGHT
ABOUT THE BUST POTENTIAL)...BUT WHAT A RANGE OF TEMPS IN MY CWA. AT 18Z
TEMPS RANGE FM 48 AT AMG TO 79 AT OCF. SLGT CONCERN THIS EVE W/ ENUF
+VV...DECENT MSTR CONVERGENCE AND RRQ OF UPR JET THAT PARTS OF MY CWA
SEE TSRA...SPCLY S WHERE THERE HAS BEEN SUFFICIENT HTG. OTRWS JUST CLDS
AND RA AS ACTVTY CONTS TO SPREAD E ACRS GA AND N/NE FL.

CD AIR DAMMING CONTS TNGT IN GA...AND MAY HOLD IN XTRM N SCTNS OF CWA
THRU 06Z...OTRWS SIG WAA TNGT WI MILD/WRM TEMPS. WUD RECOMMEND HIEST
HIEST POPS ERY TNGT AS MSTR IS DEEPEST AND VV ARE BEST DURG THIS TM
BUT AS WRMFNT LIFTS N OF AREA LATER TNGT CHCS DCRS. HAVE SOME ISENTROP
LIFT TNGT BUT MR ON FRI W/ LO DVLPG IN THE GLF. LOOKS LIKE A LTL BRK
IN THE WET WX LATE TNGT/ERY FRI...BUT LO ST AND PSBL FG WL PERSIST.
AS LO MOVS N/NE THRU GLF TMRW CHC FOR RN SHUD INCRS AGAIN BY LATER IN
THE DAY AS MSTR ONCE AGAIN INCRS. BEST CHC FOR RN WL AGAIN BE N AND W

WI LTL THT S AND E. TEMP GUIDANCE LOOKS TOO HI FOR FRI IN SOME AREAS
BUT I THOUGHT IT WAS TOO HI FOR TDY IN MANY AREAS AND IT WASN'T.

FOR FRI NGT/SAT...SFC LO MOVS ACRS GA TO NC/SC CST BY 48 HRS. MSTR
INCRS EVEN FURTHER AND WI RRQ OF UPR JET OVR AREA WI HAVE TO WATCH
FOR PSBL STG TSRA WI LI PROGGED NR -4 DESPITE LACK OF DYNAMICS. WL
GO WI HI POPS FOR TMRW NGT/ERY SAT WI HIEST CHCS N AND W. CDFNT WL
THEN MOV THRU CWA DURG SAT MIDDAY IN GA/AFTRN IN FL. SO SHUD SEE RA
FINALLY END AFTR FROPA. WUD MAINT HI POPS ALL AREAS AHEAD OF FNT THEN
JUST CLDS POST-FNT AS UPR TROF IS NOT YET THRU. COLDER WX TO FOLLOW
SAT NGT INTO ERY NXT WK.

STG WNDS WL CONT ACRS CSTL WTRS THIS PERIOD SO SCA AND/OR SCSEC WL
CONT.

SSI CW 056/071 060/068 042 15846
JAX CW 060/073 062/072 041 15835
GNV CW 061n/077 062/073 043 15845

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:59 PM ESTSevere Thunderstorm WarningJAXPutnam61 min
Feb 13, 4:35 PM ESTTornado WarningJAXSaint Johns55 min
Feb 13, 5:23 PM ESTTornado WarningJAXSaint Johns37 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.